Discussions that mention nifedipine

High & Low Blood Pressure board


It is really scary that drugs we often think of as harmless can cause us such problems.
I am glad Beth has started this thread. We need to be more aware of the potential damage our medication, both OTC and prescription, may cause to the kidneys, in combinations or alone.

These prescription medicines may primarily impair kidney function (without damage):

ACE inhibitors (with renal artery stenosis or CHF)
beta adrenergic blockers
diuretics/NSAIDs -this combination should be AVOIDED
lithium/tricyclic antidepressants AVOID
Nifedipine
NSAIDs
nitroprusside and others

Meds that can cause acute kidney failure-due to kidney damage:

acetaminophen (in excess)
allopurinol
antibiotics
enalapril
oral contraceptives
thiazide diuretics
sulfonamides and others

Muscle destruction and associated acute kidney failure:

adrenocortical steroids
alcohol
amphetamines
haloperidol
cocaine
heroin
lovastatin
opioid analgesics and others

These are only several partial lists of meds with effects on the kidneys. There is also a long list of meds that can cause acute interstitial nephritis. I think anyone on medication should have regular kidney and liver function tests.

flowergirl